Minocycline Hyperpigmentation 1_1012 Derm Dx
Minocycline Hyperpigmentation_1012 Derm Dx
Minocycline Hyperpigmentation 3_1012 Derm Dx
A 66-year-old male presents complaining of a bluish color on his fingernails. He is not significantly bothered by the appearance and is unsure of how long the color has been present, but wants to know the etiology of his nail changes.
The patient’s past medical history is significant for diabetes, hyperlipidemia and osteoarthritis. The patient also said he has had a chronic leg infection after undergoing an open reduction/internal fixation procedure. He reports taking insulin for the past three years, simvastatin for two years, ibuprofen for two years and minocycline for two years. What’s your diagnosis?
Submit your diagnosis to see full explanation.
This patient is experiencing a side effect of minocycline treatment. Hyperpigmentation may occur in as many as 40% of patients treated with the drug for more than one year.
There are three classic patterns of minocycline-induced hyperpigmentation. Type I is a blue-black discoloration which may appear in acne, surgical scars or other areas of prior inflammation. Type II presents as blue-grey pigmentation on the anterior shins, which may mimic a bruise. Type III occurs as a muddy-brown discoloration on sun-exposed skin, such as the dorsal forearms.
Types I and II minocycline-induced hyperpigmentation may also involve the nail bed, as in our patient, as well as the conjunctiva, sclera, gingiva, oral mucous membranes, ear cartilage, thyroid and teeth. Minocycline pigmentation of the teeth appears as a gray discoloration on the middle portion of the tooth.
Minocycline hyperpigmentation has been documented after three months to several years of therapy.1, 2 Other minocycline side effects include dizziness, gastrointestinal upset and vaginal candidiasis.
Rare adverse events associated with minocycline use include pseudotumor cerebri-like syndrome that occurs when retinoids are administered concomitantly, drug-induced lupus, polyarteritis nodosa and minocycline-induced hypersensitivity syndrome.1
Several other medications can lead to a blue discoloration of the nail bed including 5-fluorouracil, antimalarial drugs, imipramine, azidothymidine and phenolphthalein. 2
Diagnosis & Treatment
Minocycline-induced hyperypigmentation diagnoses are based on the appearance of muddy-brown, blue-grey or blue-black pigmentation in the aforementioned distribution patterns in the setting of chronic minocycline administration.
When biopsied, the three types of hyperpigmentation have unique histologic appearances. In types I and II, pigment granules containing both iron and melanin are found in dermal macrophages. In type III there is increased epidermal and dermal melanin. 1,2
Most minocycline- induced hyperpigmentation will fade slowly when the medication is stopped. Lasers, such as the Q-switched ruby laser, may improve blue-grey dyspigmentation. 1
Adam Rees, MD, is a graduate of the University of California Los Angeles School of Medicine and a resident in the Department of Dermatology at Baylor College of Medicine in Houston.
- Bolognia J, Jorizzo JL, Rapini RP. Dermatology. Chapters 66 and 127. St. Louis, Mo.: Mosby/Elsevier, 2008.
- James WD, Berger TG, Elston DM et al. Andrews’ Diseases of the Skin: Clinical Dermatology. Chapters 6 and 33. Philadelphia: Saunder Elsevier, 2006.